You’re following all the recommended lifestyle treatments for eczema: you take lukewarm showers, you’re moisturizing with rich creams and ointments, and you avoid all the common eczema triggers. So why are your eczema symptoms still flaring? UGH.
There are many different medication options for eczema, and it might be time to add one to your treatment plan. Imagine eczema treatment like a pyramid, says dermatologist Suzanne Friedler, MD, of Mount Sinai Hospital and St. John’s Episcopal Hospital.
The higher you go in the pyramid, the more severe your symptoms and the potentially more serious the treatment. The base of the pyramid involves the lifestyle habits that docs recommend to all eczema patients. The next level up is a barrier cream that creates a physical barrier over the skin and may be more effective than a basic moisturizer.
Topical steroids are the next level up. These will reduce redness, inflammation, and itching. For many eczema patients, this is as high on the pyramid as they’ll need to go.
One level up is antihistamines. Derms prescribe antihistamines for eczema patients who really struggle with itching, despite moisturizing and other lifestyle treatments. But take note: these oral antihistamines can cause drowsiness.
For a steroid-free option, calcineurin inhibitors and PDE4 inhibitors are the next level up. These are meant to be short-term solutions when other topical treatments haven’t worked. These medications “stop a piece of the immune system from ‘switching on,’ preventing it from causing certain eczema symptoms such as redness and itch,” according to the National Eczema Association.
The top (and most serious) treatment is immunosuppressive drugs, biologics, and phototherapy. These treatments cause serious side effects, so derms only recommend them when other treatments haven’t been effective.
Immunosuppressive drugs and biologics both address the immune system to stop the “itch-scratch cycle.” Phototherapy uses UVB light to relieve itch and help the skin fight bacteria. The obvious risk involved in phototherapy is the same as spending too much time on the beach or in tanning beds: sunburns and skin cancer.